New Mexico, 2019Tornado and Hail in New Mexico, May 30, 2019
May 30, 2019 · NWS ABQ · 5 events in 4 counties and zones
Low level moisture moved back westward into eastern New Mexico on May 30, 2019 as another upper level trough took shape over the western United States. Sufficient mid level moisture and instability ahead of this wave within central New Mexico generated a few thunderstorms with strong outflow winds and even a brief landspout tornado near Crownpoint.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture moved back westward into eastern New Mexico on May 30, 2019 as another upper level trough took shape over the western United States. Sufficient mid level moisture and instability ahead of this wave within central New Mexico generated a few thunderstorms with strong outflow winds and even a brief landspout tornado near Crownpoint. The main focus for severe thunderstorms was over eastern New Mexico where high winds impacted the area around Tucumcari and especially Dexter where some wind damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 11:06 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, May 30, 11:06 AM MST, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1206 PM MDT Thu May 30 2019
.AVIATION...
18Z TAF CYCLE
Scattered showers and thunderstorms will favor the northern
mountains, central mountain chain and adjacent high plains this
afternoon. Cells should agglomerate into clusters and lines as they
keep marching east northeastward across the far eastern plains this
evening. In addition, an isolated mix of wet and dry cells is
expected across the Rio Grande Valley and western areas this
afternoon and early evening, where dry or hybrid wet/dry microbursts
will be capable of erratic wind gusts to 50 mph. Some storms may turn
severe east of the central mountain chain with large hail, damaging
winds and the potential for an isolated tornado. Tonight, areas of
MVFR conditions are forecast to return east of the central mountain
chain with the best chance along the east slopes of the Sandia,
Manzano and Sacramento Mountains and eastward across the plains from
the Caprock southward. The potential exists for flight category
restrictions to persist across southeast areas into early Friday
afternoon.
44
&&
.PREV DISCUSSION...226 AM MDT Thu May 30 2019...
.SYNOPSIS...
A few strong to severe thunderstorms are expected across eastern New
Mexico this afternoon and evening. Large hail and damaging winds are
the main threats with these storms. Fewer storms are expected for
Friday, however, eastern New Mexico should see repeated rounds of
shower and thunderstorm activity through the weekend. Some of the
thunderstorms will be severe once again. Meanwhile, across the west,
virga or dry thunderstorms may produce gusty and erratic winds this
afternoon, and perhaps again on Friday, if storms develop.
Temperatures will slowly warm area wide through the weekend, though
may still be just shy of normal especially across the east central
plains.
&&
.DISCUSSION...
A few strong to severe thunderstorms are possible this afternoon as
moist upslope flow backs up to the central mountain chain and a weak
trough shifts northeastward over NM. Main threats will be large hail
and damaging wind gusts. These storms may evolve into clusters this
evening across the plains due to low level southerly flow increasing
and outflow boundary interactions. Elsewhere, modest moisture will be
in place across western NM following the gap winds this morning.
Though most of the moisture across the west will mix out this
afternoon, there may be a few dry thunderstorms and/or virga showers
that produce gusty and erratic winds.
Low level moisture will surge back westward tonight. Low clouds
should develop across portions of eastern NM once again. Fewer storms
are expected on Friday thanks to a lack of forcing. Low level flow
will be southerly, thus little to no upslope, and no shortwave trough
is expected. Nonetheless, any storm or virga that develops across
the west will be capable of gusty winds once again. Any storm that
develops along and east of the central mountain chain could become
strong or severe, especially along/east of the south central
mountains.
Over the weekend, the upper level low that will be meandering
southward over CA today and tomorrow will hold it's position over
central/southern CA. This will allow potent low level moisture to
advect into at least the eastern plains of NM. Any weak jet or
perturbation in the southwest flow aloft, remnant boundary, or weak
upslope flow could trigger thunderstorms across the plains. Enough
instability and shear will exist for at least a few strong to severe
storms each afternoon/evening.
Early next week, the aforementioned CA low will inch eastward. Thus
with little change in the upper air pattern, it looks like active
weather for at least eastern NM will continue. The low, or whats left
of it, looks to finally shift over and east of NM on Wednesday night
or Thursday, however, a back door front may still keep thunderstorms
in the forecast for eastern NM.
34
&&
.FIRE WEATHER...
Low level moisture will slosh back and forth over eastern and
central New Mexico for the next 7 days. Temperatures will be about 5-
15 degrees below average today then gradually climb to near normal
by Sunday. Temperatures will hover near normal early next week, then
fall back below average mid to late next week.
A mix of dry and a few wet showers and storms are possible from
western New Mexico to the Rio Grande Valley today through Friday,
depending how far west and how long the low level moisture seeps at
night, and how much mixes out during the daytime. In addition,
moderate to high Haines forecast for areas along and west of the
Continental Divide Friday. Some drier air may temporarily invade
western and central New Mexico Sunday, where widespread high Haines
is forecast. Otherwise, convection to trend a bit wetter by Tuesday
and Wednesday of next week over western New Mexico, as a weak upper
low wobbles around to the west of the state.
Wetting showers and thunderstorms will prevail from the central
mountain chain to the Texas border today through the middle of next
week. A few strong to severe storms with large hail and damaging
winds are possible over eastern New Mexico this afternoon and
evening.
Cell motion today and tonight will be generally to the northeast.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 30, 1:31 AM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
231 AM MDT Thu May 30 2019
NMZ501>540-311100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
231 AM MDT Thu May 30 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to develop this afternoon
along and just east of the central mountain chain. Some of these
storms may be strong or severe with large hail and damaging winds.
These storms will shift east or northeast over the plains through
this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Daily rounds of showers and thunderstorms are expected Friday through
early next week, although fewer storms are expected on Friday. Storms
will favor eastern New Mexico, though could occur anywhere. A few
severe storms will be possible this weekend across the plains.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
34
Event by event
3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, McKinley
- When
- May 30, 12:42 PM MST to 12:45 PM MST
- Where
- McKinley County, 12.31 mi SW of Hospah to 11.9 mi SW of Hospah
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 35.600, -107.900
A brief landspout tornado was observed 15 miles east-southeast of Crownpoint.
Thunderstorm Wind, Cibola
- When
- May 30, 1:29 PM MST to 1:31 PM MST
- Where
- Cibola County, 2.07 mi N of Correo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.980, -107.170
A dry thunderstorm produced a brief downburst wind gust up to 59 mph along Interstate 40 near NM-6.
Thunderstorm Wind, Quay
- When
- May 30, 4:13 PM MST to 4:19 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
The Tucumcari airport reported a peak wind gust up to 59 mph.
Thunderstorm Wind, Chaves
- When
- May 30, 5:47 PM MST to 6:00 PM MST
- Where
- Chaves County, 5.07 mi WSW of Greenfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.140, -104.430
A roof was ripped off of a dairy barn and windows were blown out of a nearby house along Ojibwa Road and U.S. Highway 285. Damage amounts are a rough estimate for roof and window damage.
Hail, Chaves
- When
- May 30, 5:55 PM MST to 6:00 PM MST
- Where
- Chaves County, 0.58 mi E of Greenfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.170, -104.340
Nickel size hail reported at Ojibwa Road and NM-2.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, May 30, 2019$22,000 · EF1 · 11 events
- Damaging Winds in North Carolina, May 30, 2019$100,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Virginia, May 30, 20191.75 in hail · 26 events
- Hail and Damaging Winds in North Carolina, May 30, 20191 in hail · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201955 kt wind · 17 events
- Hail and Damaging Winds in Texas, May 30, 2019$12,000 · 3 in hail · 8 events
- Damaging Winds in Virginia, May 30, 2019$13,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, May 30, 201956 kt wind · 7 events
- Damaging Winds in Delaware, May 30, 201950 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201951 kt wind · 7 events
- Hail and Damaging Winds in Indiana, May 30, 201955 kt wind · 6 events
- Hail and Damaging Wind in Texas, May 30 to 31, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817490, 817491, 817492, 817493, 817494.